Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Multiple lattice tiles and Riesz bases of exponentials
HTML articles powered by AMS MathViewer

by Mihail N. Kolountzakis PDF
Proc. Amer. Math. Soc. 143 (2015), 741-747 Request permission


Suppose $\Omega \subseteq \mathbb {R}^d$ is a bounded and measurable set and $\Lambda \subseteq \mathbb {R}^d$ is a lattice. Suppose also that $\Omega$ tiles multiply, at level $k$, when translated at the locations $\Lambda$. This means that the $\Lambda$-translates of $\Omega$ cover almost every point of $\mathbb {R}^d$ exactly $k$ times. We show here that there is a set of exponentials $\exp (2\pi i t\cdot x)$, $t\in T$, where $T$ is some countable subset of $\mathbb {R}^d$, which forms a Riesz basis of $L^2(\Omega )$. This result was recently proved by Grepstad and Lev under the extra assumption that $\Omega$ has boundary of measure $0$, using methods from the theory of quasicrystals. Our approach is rather more elementary and is based almost entirely on linear algebra. The set of frequencies $T$ turns out to be a finite union of shifted copies of the dual lattice $\Lambda ^*$. It can be chosen knowing only $\Lambda$ and $k$ and is the same for all $\Omega$ that tile multiply with $\Lambda$.
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 42B99
  • Retrieve articles in all journals with MSC (2010): 42B99
Additional Information
  • Mihail N. Kolountzakis
  • Affiliation: Department of Mathematics and Applied Mathematics, University of Crete, GR-700 13, Heraklion, Crete, Greece
  • Email:
  • Received by editor(s): May 12, 2013
  • Published electronically: October 8, 2014
  • Additional Notes: The author was supported in part by grant No 3803 from the University of Crete.
  • Communicated by: Alexander Iosevich
  • © Copyright 2014 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 143 (2015), 741-747
  • MSC (2010): Primary 42B99
  • DOI:
  • MathSciNet review: 3283660